Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 32, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 12, 2024, 7:44 AM CDT for Yellow Medicine County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2024, 7:44 AM CDT (12:44 UTC)
- Expired
- Jun 12, 2024, 8:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 361 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1650 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 462 m²/s²
- 0-3 km storm-relative helicity
- 463 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
849
WUUS53 KMPX 121244
SVRMPX
MNC173-121330-
/O.NEW.KMPX.SV.W.0032.240612T1244Z-240612T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
744 AM CDT Wed Jun 12 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Yellow Medicine County in west central Minnesota...
* Until 830 AM CDT.
* At 743 AM CDT, a severe thunderstorm was located near Gary, or 15
miles east of Clear Lake, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Canby, Gary, Porter, Spring Creek, Burr, and St. Leo.
This includes U.S. Highway 59 between mile markers 93 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4480 9645 4481 9606 4475 9579 4463 9586
4463 9627 4468 9646
TIME...MOT...LOC 1243Z 286DEG 35KT 4476 9636
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BPH3 follow-up statements
570
WWUS53 KMPX 121259
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
759 AM CDT Wed Jun 12 2024
MNC173-121330-
/O.CON.KMPX.SV.W.0032.000000T0000Z-240612T1330Z/
Yellow Medicine MN-
759 AM CDT Wed Jun 12 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR SOUTHWESTERN YELLOW MEDICINE COUNTY...
At 759 AM CDT, a severe thunderstorm was located near Canby, or 24
miles east of Clear Lake, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Canby, Porter, Spring Creek, and St. Leo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4481 9606 4475 9579 4463 9586 4463 9627
4465 9633 4481 9624
TIME...MOT...LOC 1259Z 287DEG 33KT 4471 9617
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BPH482
WWUS53 KMPX 121313
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
813 AM CDT Wed Jun 12 2024
MNC173-121330-
/O.CON.KMPX.SV.W.0032.000000T0000Z-240612T1330Z/
Yellow Medicine MN-
813 AM CDT Wed Jun 12 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR CENTRAL YELLOW MEDICINE COUNTY...
At 813 AM CDT, a severe thunderstorm was located 6 miles northeast of
Taunton, or 18 miles northwest of Marshall, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Spring Creek and St. Leo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4481 9606 4475 9579 4463 9586 4463 9614
4467 9615 4478 9610
TIME...MOT...LOC 1313Z 286DEG 32KT 4468 9601
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BPH084
WWUS53 KMPX 121321
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
821 AM CDT Wed Jun 12 2024
MNC173-121331-
/O.EXP.KMPX.SV.W.0032.000000T0000Z-240612T1330Z/
Yellow Medicine MN-
821 AM CDT Wed Jun 12 2024
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YELLOW MEDICINE COUNTY
WILL EXPIRE AT 830 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail and heavy rain are still possible with this thunderstorm.
&&
LAT...LON 4481 9606 4475 9579 4463 9586 4463 9614
4467 9615 4478 9610
TIME...MOT...LOC 1321Z 286DEG 35KT 4466 9594
$$
BPHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:24 AM CDT, 1 hour 20 minutes earlier. Its key messages:
- Warm and muggy today with strong to severe thunderstorms expected. Large hail, damaging winds and a few tornadoes are possible.
- Seasonable temperatures and dry weather are expected to end the week with rain returning Saturday through early Sunday.
- Chances for precipitation along with warmer temperatures will persist through early next week.
Area forecast discussion, Jun 12, 6:24 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 624 AM CDT Wed Jun 12 2024 .KEY MESSAGES... - Warm and muggy today with strong to severe thunderstorms expected. Large hail, damaging winds and a few tornadoes are possible. - Seasonable temperatures and dry weather are expected to end the week with rain returning Saturday through early Sunday. - Chances for precipitation along with warmer temperatures will persist through early next week. && .DISCUSSION... Issued at 235 AM CDT Wed Jun 12 2024 Surface analysis early this morning shows a departed cold front over central WI snaking SW over southern IA, high pressure briefly sitting behind the front over northwest IA and southeast SD, and a second cold front emanating from a low pressure center over southern Saskatchewan province and extending SW over MT/IA. It is this second cold front that will be the focus for anticipated convection across portions of the WFO MPX coverage area today and tonight. Aloft, a rather lengthy zonal pattern, and a fast one at that, is present from the Bacon all the way to the Great Lakes over the northern tier states. While there are some minor buckles in the flow from H85 all the way up to H5, the prevailing west-to-east flow will aid in producing speed shear across a broad area of the Upper Midwest. To be specific, H5 flow is nearly 60kt over MN, while low level flow is generally from the S and SSW, aiding in advecting higher moisture content into the region As the front approaches from the west, lapse rates will become much steeper, ranging 7-8 C/km per model soundings. In addition, a highly unstable airmass will also be present in advance of the front with MLCAPE values likely around 2000 J/kg, potentially as high as 3000 J/kg. Model soundings, particularly for this afternoon, show strong winds veering with height, which is a good indicator of supercell potential. These factors with the steep lapse rates indicate a strong potential for large hail. So, with multiple severe weather indices showing the strong potential for severe weather, the questions now are: when and where. And this is where different CAMs have different ideas for such. The main consensus this morning looks to be a pre-dawn cluster of storms over southeastern ND that will move into west-central MN around 12z then continue spreading SE over southern MN through midday. Models had previously shown a second round of convection not too far behind the initial, but that idea looks to have less support at this time. Once the morning Cc pushes through, residual cloud cover with plenty of convective energy having been used, there may not be enough time for recovery to occur later in the day in southern MN due to sufficient mid-to-late day capping. However, northern MN looks to have less such capping and is also in closer proximity to the low pressure center. Thus, with the better prolonged period of convection expected, the addition of an Enhanced Risk over northern MN makes sense, as is the greater possibility of any tornadic storms. As the storms develop, the hazard mode will transition from one of hail to one of wind gusts, especially the more they can propagate east and maintain themselves. Of course, there are outliers to this which diminish the incoming cluster and instead focus on a cluster near-north of I-94 in MN which drives SE mid to- late afternoon. This complication in timing/location is the main reason of holding back the severe risk to a Slight while points north have been upgraded to Enhanced. The cold front will sweep across MN/WI tonight through sunrise Thursday, followed by a broad area of high pressure from southwest Canada spreading ESE into the Upper Midwest. This will promote cooler, drier and clearing conditions for Thursday- Friday. The focus then turns to the weekend as a conglomerate areas of small low pressure centers over WY/CO undergoes cyclogenesis into a primary low over the Northern Plains. Impressive moisture advection is again expected across the Upper Midwest in advance of this next system, such that PWATs exceed 1.50", possibly near 1.75". The slow progress of the frontal system across the area along with only modest instability will make for plenty of rainfall across the region Saturday into Saturday night. QPF for much of the WFO MPX coverage area will exceed 1", with south- central MN possibly looking at over 2". The warm front of this system is expected to snap northeast, placing central-southern MN and western WI within its warm sector. Thus, another warm/humid day is expected on Sunday but with lower precipitation chances. The weak frontal boundary is expected to stall out over the Northern Plains and Upper Midwest while several weak shortwaves drift across the region, keeping chances for rain in the forecast through early next week. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 610 AM CDT Wed Jun 12 2024 Short-term models appear to hone in on two distinct rounds of CB/TS: one in the roughly 14z-18z timeframe, which is of higher confidence, and a second in the roughly 00z-06z timeframe, which is of lesser confidence. Still, these two periods look to have the best chances of convection reaching and impacting all terminals. Have currently advertised MVFR conditions but IFR certainly cannot be ruled out, particularly for visibility. Otherwise, a mixture of mid- and upper-level decks can be expected throughout this duration with occasional ceilings. Winds will be mainly southerly, varying a bit to the west and east at times, with peak speeds near 15G20kts. KMSP...Best timing for the initial swath of convection looks to be 14z-18z. Likely will not last that entire 4hr window but wanted to advertise some wiggle room in there in case the precip lasts a bit longer given the 14z arrival time. Next batch looks to come around 00z, or potentially as late as 03z. That next batch, while of lower confidence, will have the better chance of severe thunderstorms. /OUTLOOK FOR KMSP/ FRI...VFR. Wind VRBL at 5 kts. SAT...RA/TSRA/MVFR likely, IFR possible. Wind SE 10-15 kts. SUN...Mainly VFR. Slight chc TSRA/MVFR. Wind SW 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JPC AVIATION...JPC
Hazardous weather outlook, Jun 12, 6:11 AM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 611 AM CDT Wed Jun 12 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 130800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 611 AM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Thunderstorms will move across the area this morning into the early afternoon. Some storms may be severe, with large hail and damaging winds possible. Another round of thunderstorms is possible across parts of the area this afternoon into tonight. If storms do occur, they would likely be severe with large hail, damaging wind, and tornadoes possible. Exact timing and location of storms is still uncertain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Flooding along area rivers will hold steady or steadily fall over the next few days. Rain from upcoming events could prolong crests. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed at times through tonight.
In the hours before
Local storm report, Jun 12, 6:52 AM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
652 AM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM Hail 4 NNW Watson 45.06N 95.84W
06/12/2024 M1.00 Inch Chippewa MN Trained Spotter
Wind gusts around 45 mph and hail up to
quarter size, The wind came at 6:40am.
&&
CTGSpecial weather statement, Jun 12, 6:57 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
657 AM CDT Wed Jun 12 2024
MNZ055>057-121230-
Chippewa MN-Kandiyohi MN-Swift MN-
657 AM CDT Wed Jun 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHIPPEWA...
SOUTHEASTERN SWIFT AND NORTHERN KANDIYOHI COUNTIES THROUGH 730 AM
CDT...
At 657 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Murdock, or 13 miles northeast of Montevideo,
moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Willmar, New London, Raymond, Kerkhoven, Murdock, Pennock, Kandiyohi,
Willmar Airport, Sibley State Park, and Priam.
This includes the following highways...
U.S. Highway 12 between mile markers 55 and 80.
U.S. Highway 71 between mile markers 116 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4501 9565 4515 9567 4535 9499 4501 9485
TIME...MOT...LOC 1157Z 255DEG 46KT 4510 9555
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CTGSpecial weather statement, Jun 12, 7:19 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
719 AM CDT Wed Jun 12 2024
MNZ055-121245-
Swift MN-
719 AM CDT Wed Jun 12 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN SWIFT COUNTY THROUGH 745
AM CDT...
At 718 AM CDT, Doppler radar was tracking a strong thunderstorm near
Appleton, or 22 miles east of Ortonville, moving east at 50 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Benson, Appleton, Lake Hassel, Lake Oliver, Artichoke Lake, Clontarf,
Hagen, Danvers, Holloway, Benson Airport, and Appleton Airport.
This includes the following highways...
U.S. Highway 12 between mile markers 17 and 45.
U.S. Highway 59 between mile markers 136 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4533 9612 4540 9556 4516 9553 4515 9577
4519 9610
TIME...MOT...LOC 1218Z 266DEG 43KT 4525 9599
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
BPHSpecial weather statement, Jun 12, 7:34 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
734 AM CDT Wed Jun 12 2024
MNZ054-064-121315-
Yellow Medicine MN-Lac Qui Parle MN-
734 AM CDT Wed Jun 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAC QUI PARLE AND
SOUTHWESTERN YELLOW MEDICINE COUNTIES THROUGH 815 AM CDT...
At 734 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gary, or 12 miles east of Clear Lake, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Canby, Dawson, Gary, Porter, Providence, Burr, St. Leo, and Florida
Creek Wildlife Management Area.
This includes the following highways...
U.S. Highway 212 between mile markers 24 and 26.
U.S. Highway 75 between mile markers 95 and 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4490 9645 4494 9592 4463 9593 4462 9601
4463 9612 4468 9646
TIME...MOT...LOC 1234Z 274DEG 35KT 4479 9642
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:24 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle | 36 min |
| Jun 12, 6:57 AM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi | 33 min |
| Jun 12, 7:02 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 28 min |
| Jun 12, 7:19 AM CDT | Special Weather Statement | MPX | Swift | 26 min |
| Jun 12, 7:34 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 41 min |
| Jun 12, 8:35 AM CDT | Special Weather Statement | MPX | Renville | 25 min |
| Jun 12, 8:47 AM CDT | Special Weather Statement | MPX | Chippewa | 28 min |
| Jun 12, 9:19 AM CDT | Special Weather Statement | MPX | Renville | 26 min |
| Jun 12, 9:37 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 27 min |
| Jun 12, 9:45 AM CDT | Special Weather Statement | MPX | Renville | 30 min |
| Jun 12, 10:05 AM CDT | Special Weather Statement | MPX | McLeod | 25 min |
| Jun 12, 10:33 AM CDT | Special Weather Statement | MPX | McLeod | 27 min |
| Jun 12, 10:44 AM CDT | Special Weather Statement | MPX | Nicollet | 31 min |
| Jun 12, 10:59 AM CDT | Special Weather Statement | MPX | Brown | 31 min |
| Jun 12, 11:00 AM CDT | Special Weather Statement | MPX | Goodhue, Steele, Waseca | 45 min |
| Jun 12, 11:16 AM CDT | Special Weather Statement | MPX | Renville | 29 min |
| Jun 12, 11:25 AM CDT | Special Weather Statement | MPX | Nicollet | 35 min |
| Jun 12, 11:25 AM CDT | Special Weather Statement | MPX | Blue Earth, Watonwan | 35 min |
| Jun 12, 11:43 AM CDT | Special Weather Statement | MPX | Nicollet | 92 min |
| Jun 12, 12:07 PM CDT | Special Weather Statement | MPX | Rice, Steele, Waseca | 83 min |
| Jun 12, 12:39 PM CDT | Special Weather Statement | MPX | Blue Earth, Faribault, Watonwan | 96 min |
| Jun 12, 12:47 PM CDT | Special Weather Statement | MPX | Freeborn | 28 min |
| Jun 12, 1:09 PM CDT | Special Weather Statement | MPX | Freeborn | 66 min |
| Jun 12, 1:10 PM CDT | Areal Flood Warning | MPX | Le Sueur, Scott, Sibley | 6 hr |
| Jun 12, 2:19 PM CDT | Special Weather Statement | MPX | Ramsey | 26 min |
| Jun 12, 5:14 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 46 min |
| Jun 12, 5:20 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 40 min |
| Jun 12, 5:48 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 42 min |
| Jun 12, 6:14 PM CDT | Severe Thunderstorm Warning | MPX | Stearns, Todd | 46 min |
| Jun 12, 6:47 PM CDT | Tornado Warning | MPX | Morrison | 28 min |
| Jun 12, 6:51 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Stearns | 54 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.